Unusual syndrome among premature infants: association with a new intravenous vitamin E product
Related Experiment Videos
Insights
A new intravenous vitamin E product (E-Ferol) was linked to a severe syndrome in premature infants, causing organ failure and death in some cases. This vitamin E administration appears to be a significant risk factor.
Area of Science:
- Neonatal Medicine
- Pediatric Pharmacology
- Toxicology
Background:
- Premature infants often require nutritional support, including vitamin supplementation.
- Intravenous vitamin E (alpha-tocopherol acetate) was introduced for routine use in neonatal intensive care.
Observation:
- An unusual cluster of severe health issues emerged in eight premature infants.
- Symptoms included pulmonary deterioration, low platelet counts (thrombocytopenia), liver failure, abdominal fluid buildup (ascites), and kidney failure.
Findings:
- Five of the affected infants died, while three recovered and were discharged.
- The onset of this critical syndrome coincided with the introduction of a new intravenous vitamin E formulation (E-Ferol).
Implications:
- The intravenous vitamin E product (E-Ferol) is identified as a potential risk factor for this severe neonatal syndrome.
- Further investigation is warranted to confirm the causal link and understand the mechanism of toxicity.
- This highlights the importance of rigorous safety monitoring for new pharmaceutical products in vulnerable infant populations.
Abstract:
Eight small, premature infants developed an unusual symptom complex of pulmonary deterioration, thrombocytopenia, liver failure, ascites, and renal failure. Five infants died; the health of the other three infants improved and they were discharged from the hospital. This unusual syndrome occurred after introduction of a new intravenous vitamin E product (E-Ferol, alpha-tocopherol acetate) for routine use in the intensive care nursery. Even though no definite conclusion was reached as to its cause, the administration of this intravenous vitamin E product appears to be a significant risk factor.